Topic: Mom's Radiation/Xeloda and Vomiting

Hey all-

Mom recently changed her plan from Folfirinox (after some additional mets popped up) to a 6 week radiation and Xeloda combo. While on chemo, she rarely vomited. Yet as soon as radiation started she has been vomiting at least once a day (despite taking her Zofran, Compazine regularly). She has lost a lot of weight and has no appetite. The radiation nurse said she believes the Xeloda is causing her to vomit. Has anyone else had experience with this? I am not sure why she was able to maintain her weight, energy with the tough chemo.... but vomiting and having such a rough time from the small Xeloda amount. Any help is appreciated.

Hope this message frind you and your loved ones well.
Thank you,
Kristina

Re: Mom's Radiation/Xeloda and Vomiting

Hi Kristina,

My daughter, Lauren has been on Gemzar, Cisplatin, Oxaliplatin, 5-FU, and Xeloda. The only one that has made her nauseous is Xeloda. She did not have it as bad as your Mom though. She fought the nausea because she hates to throw up. She took Compazine, Ativan, and chewed mint gum to try to help. She threw up around 2-3 times a month, but felt pretty cruddy on it. I'm sure radiation could play a part as well because the abdominal area is being radiated and could cause irritation. Lauren would try to keep something in her stomach and that made her feel better. She ate rice, mashed potatoes, and crackers to try and help. I feel bad for your Mom having no appetite and feeling bad. Hopefully, once the radiation is over, she will feel better. Have you asked her doctor about 5-FU instead of Xeloda. It is similar, but is in an iv pump you wear for 48 hours. Lauren did much better on that. Hoping for the best for your Mom.

Hugs,
-Pam

My beautiful daughter, Lauren Patrice, will live on in my heart forever.

My comments, suggestions, and opinions are based on my experience as a caretaker for my daughter, Lauren and from reading anything I can get my hands on about Cholangiocarcinoma. Please consult a physician for professional guidance.

Re: Mom's Radiation/Xeloda and Vomiting

Thanks for your advice Pamela, mom had the 5-fu while she was on the Folfirinox regimine. She tolerated it all really well. We try to keep her grazing, and all the anti-nausea meds, but we have not found the trick this time around.

I follow your posts on your daughter and wanted to wish her the best on her upcoming surgery- praying it all goes smoothly!

Re: Mom's Radiation/Xeloda and Vomiting

Hi,
May I ask what are the names of " all anti-nausea meds;" your  mom had taken.
If I know the names, I may be of help to you in finding something for her nausea/ vomiting issue.
God bless.

Please know that my personal opinion is not intended nor implied to be a substitute for professional medical advice. If  provided, information are for educational purposes.Consult doctor is a MUST for changing of treatment plans.

Re: Mom's Radiation/Xeloda and Vomiting

Hi Kristina, don't know if this will help or not but Teddy was on Compazine that he would take before we left the house for the radiation. Perhaps changing when Mom takes it? He never got nauseous. Hope you find something as that is the worst feeling there is!

Teddy ~In our hearts forever~ATTITUDE is EVERYTHING
Any suggestion I offer is intended as friendly advice based solely on my own experience. Please consult your doctor for professional guidance.

Re: Mom's Radiation/Xeloda and Vomiting

She has taken Zofran, Compazine and Ativan. It is not so much nausea that is the issue- she tends to vomit on her own without any nausea.

Re: Mom's Radiation/Xeloda and Vomiting

Maybe ask about a proton pump inhibitor.  I had radiation and Xeloda.  The radiation can cause acid reflux, especially later on in the treatment.
I threw up several times a day while on radiation.  The dr's prescribed me zofran, phenergan, decadron and ativan.  Not a single one helped.  About 4 days after going on Protonix, I felt so much better.
I wish they would prescribe this to patients when they start treatment, not after they become symptomatic.

Take care,

Susie

8 (edited by PCL1029 Mon, 18 Mar 2013 14:53:28)

Re: Mom's Radiation/Xeloda and Vomiting

Hi,
Nausea and vomiting ( N/V)always come together as side effect for chemotherapy and radiation treatment.
There are 3 types of N/V. they are Acute,Delayed and Anticipatory.
Chemotherapy Folfirinox regimen recently followed by chemo-sensitized radiation( xeloda and radiation) may compound the risk for the outcome of N/V.
Irinotecan (30-90% chances), 5FU (10-30%)are emtogentic chemotherapy agents that N/V are the side effects of each drugs. the risk of radiation induced nausea and vomiting (RINV)for Upper abdominal irradiation is between 60-90%.
therefore when you combined all the risk factor. Delated  nausea and/or vomiting is not uncommon .---uptodate.com literature review RINV & CINV.

Ativan, Compazine are more useful in the Anticipatory type; Zofran is widely use for the Acute type but the updated ASCO guideline suggests to use the newer type of the 5-HT3 agent  palosertron(Aloxi) just before chemotherapy treatment. However, for RINV there are no available data on the appropriate dosing frequency with Aloxi. The updated version of ASCO guideline suggests given every other day or every third day may be appropriate for Aloxi.
That means you have to consult with the radiologist or oncologist to see whether Aloxi is good for your mom. To increase the effectiveness , dexamethasone can be used alone or in combination with Zofran  and Aloxi.

As you know I am not a doctor, I am just a patient like your mom for almost 4 years. So consult  your  doctor first is a must in changing medication.

God bless.

Please know that my personal opinion is not intended nor implied to be a substitute for professional medical advice. If  provided, information are for educational purposes.Consult doctor is a MUST for changing of treatment plans.